After having my 82 year old alzheimer's mother for almost 4 years at our house, we thought it time to put her into a nursing home. I had tried aerocept but had a lot of side effects--mostly confusion and tiredness. I tried the patch, but with about the same results. She also had a pace-maker, was on tricor, actos and medaprolol. When we were visiting her on her 4th day at the nursing home, the resident doctor came in and gave her a little physical and asked us about trying namenda. I told her that the other two had a lot of side effects, but she thought we should try namenda. I came back two days later and my mom was, as I call it, in a stuper. She was almost like a zombie she was so tired with no coordination. I went out to the nurses station and talked with the head nurse. I told her my mom wasn't good and wanted her off the namenda. She told me she was only on 20 ml. --i said no, I wanted her off of it as she didn't even know I was there. That night the nurse called at home and told me that the doctor would still like to keep her on the namenda, but wanted to give her only 5 ml in the a. M. And 5 ml. In the p. M. I told ok, we'll give it a try, but only a trial--if it didn't work, we'd take her off of it. The next day I came in and she was better. Still tired, but better--she knew who I was and was even talking to me. We had a nice day as we went to some of the activities together. I did notice that she was cold to the touch and her feet were a little swollen as she didn't even have socks on. I left her when the therapist came to get her for a little physical therapy. The next morning the nursing home called and said that my mom had a seizure and was being taken to the hospital. I got to the hospital and she had died in transit of heart failure. Do you think if namenda was not given to her that she'd still be here. I've taken care of her for 4 years and then I put her in a nursing home for a week and she's gone--what do you think?
hello mollyaction, my heart goes out to you in your time of such loss and pain. i can totally relate as i have my 87 year old mother living with me. she does not have alzheimers, but i too agonize and question side effects of her many medications. you did exactly what i would have done when you demanded that they stop giving her namenda. i, like you would have let them try a smaller dose in hopes that it would have helped. only a professional could tell you if the namenda was the direct cause of the seizure that led to heart failure. i cannot begin to make that call. but i wrote because i want you to know that you are in my thoughts and prayers.
I am sorry you lost your Mom, but maybe it was her time. I only hope to live this long. I have provided the official website below for this medicine. Click on the prescribing info at the top of their page, & you will see as you read that seizure is only at .02% & more than that for placebo. Good luck to you & I hope you find the answers you are searchiong for...
Namenda® (memantine HCl)Official Site: Find Information On What to Expect From Namenda. namenda.com
You may have to copy & paste this address into your eaerch menu. I got it by typing the name of the medicine into Drugs .com Search.
It is very hard to say whether a medication really caused a persons demise. Namenda has been known to cause heart failure and it has also been known to bring on seizures. They should have titrated her dose though. The recommended starting dose of Namenda (memantine hcl) is 5 mg once daily. The recommended target dose is 20 mg/day. The dose should be increased in 5 mg increments to 10 mg/day (5 mg twice a day), 15 mg/day (5 mg and 10 mg as separate doses), and 20 mg/day (10 mg twice a day). The minimum recommended interval between dose increases is one week. So if they started her at the 20mg right away it could have been the reason she was having the troubles she did. One thing I have noticed with having watched many people decline and pass away is that their extremities do get cold and dusky days before their death and often they seem to get better right before they go. It is very difficult to say whether it was the Namenda or if it was just her time to go.
I do want to say how sorry I am for your loss. My mother is my very best friend and I hope to have her with me for many more years and it will be very hard on me when she goes. It is never an easy decision to place someone you love in anothers care and they never seem to care for them as well as you do. To lose them so soon after relinquishing the care to someone else has to be very tough. Try not to blame yourself or to blame the caregivers/Drs. We can never know when it is our time. We can only enjoy the time we have with each other and live each day as if it is our last because one day it will be our last day. Honor her memory and live on knowing her pain and earthly troubles are over.
- Namenda Information for Consumers
- Namenda Information for Healthcare Professionals (includes dosage details)
- Side Effects of Namenda (detailed)
Search for questions
Still looking for answers? Try searching for what you seek or ask your own question.
Posted 17 May 2010 • 1 answer
Posted 26 Jul 2010 • 3 answers
Posted 23 Aug 2010 • 1 answer
Posted 21 Mar 2013 • 1 answer
Posted 18 Jan 2016 • 1 answer